Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 258, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 15, 2011, 3:02 AM EDT for Clay County, Kanawha County, Nicholas County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2011, 3:02 AM EDT (07:02 UTC)
- Expired
- Sep 15, 2011, 3:45 AM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Clay County, WV, Kanawha County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 52 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957
WUUS51 KRLX 150702
SVRRLX
WVC015-039-067-150745-
/O.NEW.KRLX.SV.W.0258.110915T0702Z-110915T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
302 AM EDT THU SEP 15 2011
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAY COUNTY IN WEST VIRGINIA...
EAST CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...
WEST CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
* UNTIL 345 AM EDT
* AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTHWEST OF GLEN...OR 15 MILES SOUTHEAST OF CHARLESTON...AND
MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
GAP...BENTREE...INDORE...BICKMORE...DRENNAN AND MUDDLETY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3829 8079 3825 8119 3826 8123 3824 8126
3822 8141 3832 8147 3852 8090
TIME...MOT...LOC 0701Z 250DEG 22KT 3827 8132
$$
192 follow-up statements
401 WWUS51 KRLX 150719 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 319 AM EDT THU SEP 15 2011 WVC039-150729- /O.CAN.KRLX.SV.W.0258.000000T0000Z-110915T0745Z/ KANAWHA WV- 319 AM EDT THU SEP 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KANAWHA COUNTY IS CANCELLED... THE SEVERE STORM THAT PROMPTED THE WARNING HAS NOW MOVED EAST INTO CLAY COUNTY...SO THE WARNING FOR KANAWHA COUNTY IS CANCELLED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3832 8080 3827 8123 3839 8126 3852 8090 TIME...MOT...LOC 0719Z 250DEG 22KT 3830 8119 $$ WVC015-067-150745- /O.CON.KRLX.SV.W.0258.000000T0000Z-110915T0745Z/ NICHOLAS WV-CLAY WV- 319 AM EDT THU SEP 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR SOUTHERN CLAY AND CENTRAL NICHOLAS COUNTIES... AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BENTREE...OR 14 MILES SOUTHWEST OF CLAY...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INDORE...BICKMORE AND MUDDLETY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3832 8080 3827 8123 3839 8126 3852 8090 TIME...MOT...LOC 0719Z 250DEG 22KT 3830 8119 $$ 19
313 WWUS51 KRLX 150743 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT THU SEP 15 2011 WVC015-067-150751- /O.EXP.KRLX.SV.W.0258.000000T0000Z-110915T0745Z/ NICHOLAS WV-CLAY WV- 343 AM EDT THU SEP 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY AND CENTRAL NICHOLAS COUNTIES WILL EXPIRE AT 345 AM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THE STORM MAY STILL PRODUCE GUSTY WINDS TO 40 MPH AND UP TO DIME SIZE HAIL FOR EASTERN CLAY COUNTY...AND INTO FAR NORTHWESTERN NICHOLAS COUNTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3832 8080 3827 8123 3839 8126 3852 8090 TIME...MOT...LOC 0741Z 250DEG 22KT 3835 8103 $$ 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:57 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 15, 1:57 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 157 AM EDT THU SEP 15 2011 .SYNOPSIS... COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH PRESSURE THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /THROUGH TODAY/... 1 AM UPDATE. INCREASED POPS TO HIGHER CHANCE FOR STORMS OVER CWA EAST OF THE OHIO RIVER...BEFORE THE SOLID BAND OF RAIN SPREADS EAST OF THE OHIO RIVER LATER TONIGHT. PREVIOUS DISCUSSION... LATEST SURFACE OBSERVATIONS INDICATE A COLD FRONT EXTENDS FROM NEW ENGLAND TO CENTRAL PA...AND THEN SOUTHWEST ACROSS THE NORTHWEST COUNTIES OF WEST VIRGINIA THROUGH CENTRAL KY TO AN AREA OF LOW PRESSURE IN WESTERN KY. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM LOWER MI ACROSS INDIANA ACROSS WESTERN KY INTO ARKANSAS. FARTHER TO THE EAST...A FEW SHOWERS AND THUNDERSTORMS WERE MOVING MOVING NORTHEAST ACROSS PORTIONS OF KY...OH AND WV. THESE STORMS SHOULD CONTINUE TO PUSH NORTHEAST...HOWEVER...I STILL EXPECT THEM TO WEAKEN AND DISSIPATE BY MIDNIGHT. MODELS CONTINUE TO INDICATE THE LOW PRESSURE SYSTEM...AND AN ASSOCIATED UPPER LEVEL FEATURE...WILL PUSH EAST. REMAINDER OF FORECAST APPEARS TO BE ON TRACK AND ONLY MINOR TWEAKS WERE MADE. PREVIOUS DISCUSSION... NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE WITH SOME MID AND UPPER LEVEL SUPPORT. STILL KEEP ONLY A SLIGHT CHANCE OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN COUNTIES BY 12Z THURSDAY. INTRODUCED SOME DRIZZLE OVER THE MOUNTAINOUS COUNTIES BEFORE THE LOW POST FRONTAL CLOUDS LIFT. KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE TONIGHT INTO THURSDAY MORNING. WAS A BIT SLOWER IN LIFTING THE CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN THE DAY. FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR THE HOURLY TEMPERATURES ON THURSDAY. TRIED TO HAVE TEMPERATURES DROP OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO THE AFTERNOON. TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER THE OHIO RIVER COUNTIES FROM 18Z TO 21Z. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... COLD FRONT EAST OF AREA AT START OF PERIOD...WITH MAINLY DRY WEATHER OVER THE CWA. STILL SOME UNCERTAINTY AS TO HOW MUCH CLOUD COVER WILL CONTINUE TO LINGER OVER THE HIGHER TERRAIN FRIDAY MORNING BEFORE CLEARING OUT...AND THIS WILL HAVE AN IMPACT ON OVERNIGHT LOW TEMPERATURES. FOR NOW HELD ONTO SOME CLOUD COVER OVER THE HIGHER TERRAIN. IF CLEARING WOULD OCCUR...THIS WOULD ALLOW FOR TEMPERATURES TO COOL OFF NICELY BEHIND THE FRONT...WITH TEMPS IN THE 40S ACROSS MUCH OF THE CWA...AND INTO THE MID TO UPPER 30S ACROSS PARTS OF THE NORTHERN MOUNTAINS. MUCH OF THE CWA WILL REMAIN DRY ON FRIDAY...BUT A PASSING SHORTWAVE...MAY PRODUCE SOME SHOWERS OVER EXTREME SOUTHERN ZONES FRIDAY. HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND WITH DRIER AIR AND GRADUAL WARMING TEMPERATURES THROUGHOUT THE WEEKEND AS THE HIGH SHIFTS EAST. A FEW WEAK DISTURBANCES TRAVELING THROUGH THE FLOW MAY PRODUCE SOME LIGHT SHOWERS THIS WEEKEND...BUT WITH AN OVERALL LACK OF MOISTURE...DECIDED TO KEEP THE FORECAST DRY FOR NOW. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... HIGH PRESSURE WILL CONTINUE TO REMAIN IN CONTROL OVER THE WEEKEND. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE MONDAY NIGHT OR TUESDAY...BRINGING UNSETTLED WEATHER BACK TO THE REGION. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... 06Z THURSDAY THRU 06Z FRIDAY... COLD FRONT ON A CKB-CRW-JKL LINE AT 06Z WILL MOVE ONLY SLOWLY SOUTHEASTWARD AS WAVE OF LOW PRESSURE MOVES ALONG FRONT. FRONT THEN EXITS THE MOUNTAINS AROUND 14Z. MAINLY VFR CEILINGS OUTSIDE SCATTERED CONVECTION INITIALLY BEHIND THE FRONT...BECOMING LIFR IN MORE WIDESPREAD RAIN SHOWERS FROM WEST TO EAST BETWEEN 06Z AND 12Z. AFTER 18Z...SLOWLY IMPROVING FROM WEST TO EAST. BECOMING VFR CEILINGS OHIO RIVER AND WEST BY 20Z....THE I79 CORRIDOR BY 00Z...AND OVER THE MOUNTAINS BY 06Z FRIDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF ARRIVAL AND DEPARTURE OF POST FRONTAL/WAVE LOW STRATUS AND WIDESPREAD SHOWERS MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 09/15/11 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H M M L L L M L L L L M HTS CONSISTENCY H H M M L L L L M M M M BKW CONSISTENCY H H H H H H M M L L L L EKN CONSISTENCY H M L L L L L M L L L L PKB CONSISTENCY L M M M M M M L H H H M CKB CONSISTENCY H M L L M M M L L L L M AFTER 06Z FRIDAY... NO SIGNIFICANT IFR WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/SL NEAR TERM...KTB/JSH/JMV SHORT TERM...SL LONG TERM...SL AVIATION...JMV
In the hours before
Local storm report, Sep 15, 1:51 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
151 AM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL WESTON 39.04N 80.47W
09/15/2011 M1.75 INCH LEWIS WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1100875
MDPLocal storm report, Sep 15, 2:02 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
202 AM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM TSTM WND GST 1 E BRIDGEPORT 39.29N 80.23W
09/15/2011 M63 MPH HARRISON WV ASOS
CLARKSBURG AIRPORT ASOS
&&
EVENT NUMBER RLX1100876
MDPLocal storm report, Sep 15, 2:11 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
211 AM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG CLARKSBURG 39.28N 80.33W
09/15/2011 HARRISON WV BROADCAST MEDIA
NUMEROUS TREES AND LINES DOWN THROUGHOUT CLARKSBURG AND
TREE ON CAR
&&
EVENT NUMBER RLX1100877
MDPLocal storm report, Sep 15, 2:13 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
213 AM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM TSTM WND DMG GRAFTON 39.34N 80.02W
09/15/2011 TAYLOR WV BROADCAST MEDIA
TREE DOWN ON WEST MAIN STREET
&&
EVENT NUMBER RLX1100878
MDPLocal storm report, Sep 15, 2:25 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
225 AM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL 7 W CLARKSBURG 39.28N 80.46W
09/15/2011 E1.75 INCH HARRISON WV BROADCAST MEDIA
IN MARSHFIELD. RADAR-EST. TIME
&&
EVENT NUMBER RLX1100879
MDPLocal storm report, Sep 15, 2:49 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
249 AM EDT THU SEP 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG CLARKSBURG 39.28N 80.33W
09/15/2011 HARRISON WV BROADCAST MEDIA
POWER POLE SNAPPED AND LARGE TREES UPROOTED
&&
EVENT NUMBER RLX1100880
MDPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 10:01 PM EDT | Special Weather Statement | RLX | Mason | 59 min |
| Sep 14, 11:24 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Ritchie, Wirt | 36 min |
| Sep 14, 11:58 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Gilmer, Ritchie, Wirt | 32 min |
| Sep 15, 12:14 AM EDT | Special Weather Statement | RLX | Barbour | 31 min |
| Sep 15, 12:19 AM EDT | Special Weather Statement | RLX | Doddridge, Harrison | 26 min |
| Sep 15, 12:26 AM EDT | Severe Thunderstorm Warning | RLX | Barbour, Doddridge, Harrison, Taylor, Tyler | 49 min |
| Sep 15, 12:32 AM EDT | Severe Thunderstorm Warning | RLX | Gilmer, Harrison, Lewis, Ritchie, Upshur | 43 min |
| Sep 15, 1:10 AM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Lewis, Randolph, Upshur | 50 min |
| Sep 15, 1:12 AM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 33 min |
| Sep 15, 1:43 AM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 17 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.